Kansas, 2006

Hail in Kansas, June 5, 2006

June 5, 2006 · NWS TOP · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 5, 2:42 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 5, 2:42 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT MON JUN 5 2006

.DISCUSSION...

MAIN FORECAST CHALLENGE IS THE TIMING AND MODE OF CONVECTIVE
DEVELOPMENT ACROSS THE CWA THIS AFTERNOON THROUGH TONIGHT.

TONIGHT...AT FORECAST TIME VISIBLE SATELLITE AND ASOS OBSERVATIONS
INDICATED A FRONTAL BOUNDARY DRAPED ACROSS CENTRAL NEBRASKA.  THIS
BOUNDARY WILL CONTINUE MOVING SOUTHEAST THIS AFTERNOON AND THIS
EVENING...SERVING AS THE PRIMARY LIFTING MECHANISM FOR CONVECTIVE
DEVELOPMENT THIS EVENING AND TONIGHT ACROSS THE CWA.  AN OVERNIGHT
MCS THAT DISSIPATED OVER SOUTH CENTRAL NEBRASKA THIS MORNING LEFT AN
OUTFLOW BOUNDARY AND MESOSCALE CONVECTIVE VORTEX IN ITS WAKE.
MOISTURE MOVING IN FROM THE SOUTH HAS POOLED ACROSS MUCH OF EASTERN
KANSAS WITH THIS BOUNDARY IN PLACE.  DAYTIME HEATING HAS BEEN
SOMEWHAT LIMITED WITH MCV MOVING EAST ALONG THE KS/NE BORDER...SO
THE ATMOSPHERE REMAINS AT LEAST MARGINALLY CAPPED.  DEEP
MOISTURE...AND GOOD MID LEVEL LAPSE RATES HAVE MOST UNSTABLE CAPE
VALUES IN THE 2000-2500 J/KG RANGE.  AT THE SAME TIME WIND PROFILERS
OVER NEBRASKA INDICATE MID LEVEL FLOW IS INCREASING TO 30-40 KTS AT
H500.  DECENT DEEP LAYER SHEAR AND GOOD INSTABILITY SET THE STAGE
FOR SEVERE WEATHER OVERNIGHT...BUT THE MODE IS STILL SOMEWHAT UP IN
THE AIR.  INSTABILITY AND SHEAR THRESHOLDS INDICATE SUPERCELL OR
LINEAR MCS POSSIBILITIES...BUT 18Z SOUNDINGS SHOW WEAKLY CURVING
HODOGRAPHS AT KTOP AND KOAX.  THIS MAY INDICATE THAT LINEAR MCS MODE
WILL BE THE PRIMARY STORM STRUCTURE ACROSS THE CWA
OVERNIGHT...HOWEVER ANY REMNANT MESOSCALE BOUNDARIES MAY ENHANCE LOW
LEVEL SHEAR/HELICITY ENOUGH TO DEVELOP DISCRETE SUPERCELLS IN FRONT
OF MAIN MCS.  12Z MODEL RUNS AND 20Z SPC MODERATE SEVERE WEATHER
OUTLOOK INDICATE THE FOCUS FOR THE MAIN MCS WILL BE OVER NORTH
CENTRAL KANSAS.  PLACED LIKELY POPS OVER THE NORTHWESTERN PORTION OF
THE CWA IN THE 0-6Z TIMEFRAME WITH THIS IN MIND.  FORWARD
PROPAGATING CORFIDI VECTORS INDICATE MCS WILL MOVE SE ACROSS CWA
6-12Z...AND HAVE MOVED LIKELY POPS ALONG WITH ITS EXPECTED PATH.

KEPT SLIGHT CHANCE POPS THROUGH EAST CENTRAL KANSAS AFTER 12Z TO
ACCOUNT FOR REMNANT CONVECTION OR STRATIFORM RAIN ASSOCIATED WITH
POSSIBLE WAKE LOW GENERATED FROM THE MCS.  BEHIND THE MCS...HIGH
PRESSURE WILL BEGIN TO BUILD OVER THE CWA...WHICH WILL END THE
THREAT OF CONVECTION ACROSS THE AREA DURING THE AFTERNOON HOURS.
DIDNT MAKE ANY SIGNIFICANT CHANGES TO SHORT TERM TEMPERATURES AS
PREVIOUS FORECAST ANTICIPATED CONVECTION THIS EVENING AND
OVERNIGHT.

WEDNESDAY AND THURSDAY...H500 RIDGE BUILDS EAST OVER THE CENTRAL
PLAINS BEGINNING WEDNESDAY...AND IS ANCHORED OVER WESTERN OR CENTRAL
KANSAS BY THURSDAY.  THIS WILL KEEP A FAIRLY WARM AND BENIGN WEATHER
PATTERN IN PLACE OVER THE CENTRAL PLAINS INTO THE UPCOMING WEEKEND.
A RIDGE OF HIGH PRESSURE ALSO AT THE SURFACE WILL KEEP NEARLY CALM
TO NORTHERLY WINDS OVER THE CWA THROUGH THURSDAY EVENING.  HIGHS
WILL GENERALLY CLIMB INTO THE UPPER 80S TO LOW 90S UNDER MOSTLY
CLEAR SKIES.

FRIDAY AND SATURDAY...THE GFS AND EUROPEAN KEEP THE H500 RIDGE OVER
THE CENTRAL PLAINS...KEEPING FAIR WEATHER IN PLACE FOR MUCH OF THE
REGION.  THE GFS INDICATED A FAIRLY STRONG SHORTWAVE MOVING THROUGH
THE RIDGE AXIS THURSDAY NIGHT TO FRIDAY MORNING...BUT CURRENT
THINKING MAINTAINS THAT THE SHORTWAVE WILL REMAIN TOO FAR NORTH OF
THE CWA TO INITIATE ANY CONVECTION OVER THE AREA.  THE SURFACE RIDGE
WILL MOVE OFF TO THE EAST FRIDAY...BRINGING SOUTHERLY FLOW BACK
THROUGH THE CWA FRIDAY AFTERNOON AND INTO SATURDAY.  BUMPED HIGHS A
LITTLE FRIDAY...AND UPPED TEMPERATURES 7-8 DEGREES ON SATURDAY AS
SOUTHERLY FLOW WITH MOSTLY SUNNY SKIES WILL PROVIDE AN OPTIMUM
MIXING ENVIRONMENT.  1000-850 AND 1000-500 THICKNESS VALUES INDICATE
HIGHS APPROACHING THE CENTURY MARK OVER NORTH CENTRAL KANSAS...AND
CLIMBING INTO THE MID TO UPPER 90S FURTHER EAST.  HPC INDICATED
SIMILAR TREND...SO SATURDAY WILL LIKELY BE THE WARMEST DAY OF THE
FORECAST PERIOD.  WITH MOISTURE RETURN ASSOCIATED WITH SOUTHERLY
FLOW...AND HIGHS IN THE UPPER 90S...HEAT INDICES WILL CLIMB INTO
THE 100S ACROSS THE CWA IF THE PATTERN HOLDS AS EXPECTED.

SUNDAY THROUGH MONDAY...GFS AND EUROPEAN SEEM TO AGREE THAT THE H500
RIDGE WILL BEGIN TO BREAK DOWN SATURDAY NIGHT AND INTO SUNDAY.  AS A
PROGRESSIVE H500 TROUGH MOVES EAST INTO THE RIDGE AXIS.  THIS TROUGH
WILL AID IN THE DEVELOPMENT OF A SURFACE LOW OVER THE NORTHERN
PLAINS...WHICH WILL BEGIN TO MOVE SOUTH SATURDAY NIGHT/SUNDAY
MORNING AS THE H500 RIDGE BREAKS DOWN.  DUE TO THE PROXIMITY OF THE
SURFACE LOW AND ATTACHED FRONTAL BOUNDARY...ADDED SLIGHT CHANCE POPS
TO THE NORTHERN PORTION OF THE CWA ON SUNDAY...AND THEN THROUGH THE
ENTIRE CWA FOR SUNDAY AFTERNOON.  WITH ZONAL FLOW ALOFT THIS
BOUNDARY IS FORECAST TO REMAIN NEARLY STATIONARY ALONG THE KS/NE
BORDER SUNDAY NIGHT AND INTO MONDAY.  ANY LOBES OF ENERGY MOVING
THROUGH THIS ZONAL FLOW MAY BE ENOUGH TO GENERATE CONVECTION ALONG
THE BOUNDARY ON MONDAY.  AGAIN KEPT SLIGHT CHANCE POPS OVER THE
NORTHERN COUNTIES ON MONDAY...IN THE GENERAL PROXIMITY OF THE
MODELED BOUNDARY LOCATION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 5, 2:30 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT MON JUN 5 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-062030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
330 PM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON APPEARS TO BE
LOW. FOR TONIGHT HOWEVER...THERE CONTINUES TO BE A THREAT FOR
SEVERE WEATHER. THUNDERSTORMS ARE DEVELOPING ACROSS CENTRAL
NEBRASKA AND EASTERN COLORADO. IT IS EXPECTED THAT THESE
THUNDERSTORMS WILL DEVELOP INTO A CLUSTER OF THUNDERSTORMS OVER
SOUTH CENTRAL NEBRASKA AND MOVE SOUTH SOUTHEAST INTO PARTS OF
NORTH CENTRAL...EAST CENTRAL AND NORTHEAST KANSAS. THIS CLUSTER OF
THUNDERSTORMS COULD BEGIN TO AFFECT NORTH CENTRAL KANSAS AFTER 10
PM...THEN NORTHEAST AND EAST CENTRAL KANSAS AFTER MIDNIGHT. THE MOST
LIKELY PATH FOR THE CLUSTER OF THUNDERSTORMS TO MOVE ACROSS
APPEARS TO BE WEST OF A LINE FROM SENECA TO TOPEKA. THE PRIMARY
HAZARDS ASSOCIATED WITH THESE STORMS WILL BE STRAIGHT LINE WINDS
OF 60 TO 70 MPH AND HAIL ONE INCH IN DIAMETER OR LARGER. AN
ISOLATED TORNADO CAN NOT BE RULED OUT EITHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS COULD BE ONGOING DURING THE MORNING TUESDAY. THEY
ARE EXPECTED TO BE EXITING EAST CENTRAL KANSAS BEFORE NOON
TUESDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY NIGHT
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED ACROSS THE ENTIRE AREA TONIGHT.

WOLTERS

In the hours before

Special weather statement, Jun 5, 3:52 PM CST, 17 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT MON JUN 5 2006

KSZ012-052215-
BROWN-
452 PM CDT MON JUN 5 2006

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS NORTHERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE RESERVE AND ROBINSON.

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Brown

When
June 5, 4:09 PM CST
Where
Brown County, Morrill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -95.683

Reported near Morrill.

Hail, Brown

When
June 5, 4:31 PM CST
Where
Brown County, 2 mi W of Hiawatha
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.567

Hail, Brown

When
June 5, 4:32 PM CST
Where
Brown County, Hiawatha
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.533

Hail, Brown

When
June 5, 4:55 PM CST
Where
Brown County, Everest
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -95.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514553, 5514554, 5514555, 5514556.